Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Noticed rashes and swelling after taking metformin hydrochloride. Any alternate medicne?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4498 Questions
Hello Doctor, my mom is taking metformin hydrochloride and is having issues with rash and swelling on the skin. Is there any alternative medicine we can try instead of metformin tablets for Type 2 Diabetes.
Posted Tue, 20 Nov 2012 in Medicines and Side Effects
Answered by Dr. Anantharamakrishnan 3 hours later
Hi friend
Welcome to Health Care Magic

No need to worry. If there is allergy, the drug must be changed.
Metformin is a good drug and allergy is not very common.

There are differnt classes of drugs / different medicines in each class / each medicine having different brand names.
Vildagliptin is a good choice
Glimepiride is another and is in common use.
There are a few more...

Any one can be started. The dose is to be adjusted over a period of several days.
Your physician or diabetologist can give prescription and guide

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: Noticed rashes and swelling after taking metformin hydrochloride. Any alternate medicne? 5 hours later
Thank you Sir for the reply.

Can you tell me what is the dose we should use for the above to names and is there any possibility of having Hypo effect if these medicines are used as her Diabetes is much controlled and does not have it in the higher scale though.
So i want to know that if we change the medicine there should not be some effect like Hypo etc.

Please advice.

Thank you.
Answered by Dr. Anantharamakrishnan 2 hours later

     ‘Hypo’ is possible with almost all drugs. The dose and the timing / diet and exercise modify it.

     If the sugar level is not high / and if it is after food only – the choice is VOGLIBOSE 0.2 milligram with or immediately after meal (3 times a day). It can be stepped up to 0.3 mg / 3 times. It acts in the intestine, delays/reduces sugar absorption. Hypo is very rare.

     If the sugar is still high, add GLICLAZIDE 30 milligram MODIFIED RELEASE formulation – one tablet – once daily – in the morning. Due to the slow release the chance of hypo is the least. [It can be increased again - beware of hypo]

All the best
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor